Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 110, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2025, 9:04 PM CDT for Cass County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2025, 9:04 PM CDT (02:04 UTC)
- Expired
- Jun 16, 2025, 9:34 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cass County, IA
The radar
The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1943 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:31 PM CDT, 2 hours 33 minutes earlier. Its key messages:
- Scattered strong to severe thunderstorms this evening. Damaging wind gust and hail are the main hazards.
- Periods with thunderstorms, some strong will continue into Tuesday night and early Wednesday.
- Areas with heavy rainfall also likely through Wednesday with the focus shifting south into central and southern Iowa.
- Turning hot and humid late week and into the weekend.
Area forecast discussion, Jun 16, 6:31 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 631 PM CDT Mon Jun 16 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Scattered strong to severe thunderstorms this evening. Damaging wind gust and hail are the main hazards. - Periods with thunderstorms, some strong will continue into Tuesday night and early Wednesday. - Areas with heavy rainfall also likely through Wednesday with the focus shifting south into central and southern Iowa. - Turning hot and humid late week and into the weekend. && .DISCUSSION... Issued at 243 PM CDT Mon Jun 16 2025 Storms are still ongoing over parts of the northeast county warning area including near Waterloo. This convection has been moving slowly east/southeast since earlier this morning as it fired along an outflow boundary from overnight storms. A few of the storms have been strong and near severe and they are beginning to have stronger cold pools associated with them, as indicated by the the 20+ degree drop in temperatures. Wind gusts have responded as well with a few gusts of 40 to 55 mph now being recorded. These storms have also produced rainfall amounts of 1-2 inches. A pseudo boundary has setup also as a result of the storms with south/southwest wind and temperatures in the mid 80s mainly south of Highway 20 to near Waterloo to Fort Dodge then arcing northwest into Minnesota. The convective allowing models (CAMs) have not performed well today and outside the HiRes ARW, the remainder of the CAMs have combined for a near zero batting average on this mornings convection and the new convection firing over southeast South Dakota along the primary cold front. The lack of consistency with the CAMs and the turned over air north and the pseudo boundary a bit south, the confidence on the evolution of storms going into this evening is lower than normal. Once potential outcome is the storms over southeast South Dakota become rooted and then travel southeast along the pseudo boundary where and instability axis is situated and eventually move into central Iowa this evening. Otherwise, it could be a waiting game for the development of an MCS over Nebraska mid to late evening, though that system should turn southeast. The main cold front will move into Iowa tonight and stall somewhere over central Iowa. That will eventually become the focus for storm development overnight or through the day Tuesday. The triple point will move into should move into south central Iowa late Tuesday into Tuesday night which may bring the tornado threat into the state. Heavy rain potential will remain through Wednesday. The strongest moisture advection will remain just south of Iowa but PWATs in excess of 2" will be over Iowa at times from late Tuesday into early Wednesday. Warm cloud depths by Tuesday night will be approaching 13 kft so efficient warm rain processes and slow storm motions will lead to areas with heavy rainfall. At this point, much of the heavy rain has been over northern Iowa. That focus should shift south into central and southern Iowa. Will continue to monitor the situation as several streams are running above normal. After the short wave passage on Wednesday, 500 mb heights will be on the increase and a transition to a very warm and humid pattern will occur. High temperatures in the 90s with dew points in the 70s at times will be the warmest weather so far this year. Eventually the upper flow will undergo another transition late weekend into early next week with a large upper high developing to the east and and upper low to the west and southwest upper flow into Iowa. One period to watch is Thursday night as this transition occurs as an MCS could develop over Minnesota and drop southeast into Iowa. Otherwise, the next convective chances, barring the presence of a stout enhanced mixed layer (EML), will be next week, which may be stormy at times after a lull late week and into the weekend. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 631 PM CDT Mon Jun 16 2025 Lower confidence forecast with guidance not handling the current picture well, but in the near term have timed out storms to FOD as well as MCW with a PROB30 for storm potential. Will have to monitor trends through the evening and make AMD as needed. An uptick in shower and storm chances is expected Tuesday afternoon and for now have advertised as prolonged SHRA/TSRA at the terminals. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Donavon AVIATION...Ansorge
Hazardous weather outlook, Jun 16, 4:04 AM CDT, 17 hours before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 AM CDT Mon Jun 16 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-170915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 404 AM CDT Mon Jun 16 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms are expected again today, with stronger and more widespread storms during the afternoon and evening. Some storms this afternoon and evening may be severe, with hail, damaging winds, and tornadoes all possible. Localized heavy rain may also lead to ponding of water. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe storms are again possible on Tuesday, with gusty winds, hail, and tornadoes possible. Heavy rainfall is also expected, which will add the potential for flash flooding and river rises. Additional rounds of storms are expected through the week. Details on these later storms will become clear er in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jun 16, 6:42 PM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
642 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM Hail Pomeroy 42.55N 94.68W
06/16/2025 E0.75 Inch Calhoun IA Trained Spotter
&&
AnsorgeLocal storm report, Jun 16, 7:19 PM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
719 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Tstm Wnd Gst 4 SW Moorland 42.40N 94.34W
06/16/2025 M59 MPH Webster IA Public
Personal weather station gusted to 59 mph as
the gust front moved through.
&&
DodsonSpecial weather statement, Jun 16, 8:04 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Des Moines IA
804 PM CDT Mon Jun 16 2025
IAZ035-036-045>048-057>060-070>072-170145-
Guthrie IA-Boone IA-Story IA-Polk IA-Carroll IA-Madison IA-Cass IA-
Hamilton IA-Audubon IA-Webster IA-Greene IA-Adair IA-Dallas IA-
804 PM CDT Mon Jun 16 2025
...STRONG THUNDERSTORMS WILL IMPACT POLK...SOUTHERN STORY...NORTHERN
MADISON...SOUTHEASTERN WEBSTER...AUDUBON...SOUTHWESTERN HAMILTON...
BOONE...NORTHERN ADAIR...SOUTHERN GREENE...NORTHERN CASS...GUTHRIE...
SOUTHEASTERN CARROLL AND DALLAS COUNTIES THROUGH 845 PM CDT...
At 803 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gilbert to near Granger to 5 miles south of
Panora to 9 miles north of Atlantic. Movement was southeast at 50
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Altoona, Waukee, Boone, Pleasant Hill, Grimes, Perry,
Atlantic, Nevada, Jefferson, Adel, Audubon, Guthrie Center, and
Windsor Heights.
This includes the following highways...
Interstate 35 between mile markers 68 and 72, and between mile
markers 87 and 118.
Interstate 80 between mile markers 51 and 145.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, south central, southwestern and west central Iowa.
&&
LAT...LON 4150 9513 4151 9504 4160 9504 4160 9509
4179 9509 4203 9435 4234 9398 4194 9325
4186 9330 4186 9335 4179 9335 4159 9347
4151 9379 4150 9379 4135 9428 4134 9514
TIME...MOT...LOC 0103Z 325DEG 44KT 4213 9366 4179 9389 4162 9437 4153
9496
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FowleLocal storm report, Jun 16, 8:23 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
823 PM CDT Mon Jun 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM Tstm Wnd Gst 1 WNW Coon Rapids 41.88N 94.69W
06/16/2025 M60 MPH Carroll IA Public
Personal weather station gusted to 60 mph.
&&
DodsonThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Greene and 2 more | 57 min |
| Jun 16, 8:04 PM CDT | Special Weather Statement | DMX | Audubon, Boone, Dallas, Guthrie, Polk, Story | 41 min |
| Jun 16, 9:53 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 69 hr |
| Jun 16, 9:53 PM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.